Alert archive / Arizona / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 72, NWS Tucson, AZ

August 29, 2020Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 29, 2020, 4:53 PM MST for Pima County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2020, 4:53 PM MST (23:53 UTC)
Expired
Aug 29, 2020, 5:30 PM MST
In force
37 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 76 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.9 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2020-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 627 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2020-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
627 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1846 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

507 
WUUS55 KTWC 292353
SVRTWC
AZC019-300030-
/O.NEW.KTWC.SV.W.0072.200829T2353Z-200830T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
453 PM MST Sat Aug 29 2020

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  North central Pima County in southeastern Arizona...

* Until 530 PM MST.

* At 451 PM MST, a severe thunderstorm was located near Marana,
  moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Marana, Casas Adobes, Avra Valley, Tortolita, Saguaro National Park
  West and Picture Rocks.

This includes Interstate 10 between mile markers 234 and 248 which 
could see areas of blowing dust and reduced visibility.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3224 11123 3230 11136 3249 11133 3249 11117
      3235 11104
TIME...MOT...LOC 2351Z 246DEG 7KT 3238 11122 

HAIL...0.75IN
WIND...60MPH
 
$$

KD
2 follow-up statements
450 
WWUS55 KTWC 300011
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
511 PM MST Sat Aug 29 2020

AZC019-300030-
/O.CON.KTWC.SV.W.0072.000000T0000Z-200830T0030Z/
Pima-
511 PM MST Sat Aug 29 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MST
FOR NORTH CENTRAL PIMA COUNTY...

At 509 PM MST, a severe thunderstorm was located near Marana, moving
northeast at 15 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Marana, Avra Valley and Picture Rocks.

This includes Interstate 10 between mile markers 234 and 248.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3224 11123 3230 11136 3249 11133 3249 11117
      3235 11104
TIME...MOT...LOC 0009Z 203DEG 12KT 3243 11120 

HAIL...0.75IN
WIND...60MPH
 
$$

KD
860 
WWUS55 KTWC 300028
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
528 PM MST Sat Aug 29 2020

AZC019-300036-
/O.EXP.KTWC.SV.W.0072.000000T0000Z-200830T0030Z/
Pima-
528 PM MST Sat Aug 29 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PIMA COUNTY WILL
EXPIRE AT 530 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy 
rain is still possible with these thunderstorms. A flood advisory 
remains in effect in this area until 715 pm for low water crossings 
and a flash flood watch is in effect for much of southeast Arizona 
through Sunday. 

LAT...LON 3224 11123 3230 11136 3249 11133 3249 11117
      3235 11104
TIME...MOT...LOC 0026Z 246DEG 7KT 3244 11118 

$$

KD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:31 PM MST, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 29, 2:31 PM MST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
231 PM MST Sat Aug 29 2020

.SYNOPSIS...An increase in tropical moisture will bring increased
coverage of showers and thunderstorms today into early next week.
Given the increased moisture, flash flooding will be an increased
threat. High temperatures will be much cooler this weekend into
early next week due to the added cloud cover and shower activity,
however it will be heating back up in the latter portion of the week.

&&

.DISCUSSION...GOES East shows PWAT values ranging from 1.3 inches in
eastern locales to 1.8 inches in western Pima County. Dewpoints are
about the same that they were this morning ranging from the upper
50's to upper 60's. Radar shows isolated storms forming from
central Pima County eastward. Expect this activity to continue
through the evening with an expansion in coverage. MLCAPE values
range from 500 J/kg in the northern part of the CWA to near 2000
J/kg along the international border. As a result storms will be
capable of heavy rainfall along with some being strong to severe.
A rain gauge in Sierra Vista has already recorded 0.91 inches in
the last hour. Expect similar or even greater rainfall amounts for
individual storms as the day goes on. Areas hit by heavy rainfall
can expect to have flash flooding concerns.

There is still a chance for some storms overnight but I don't expect
the coverage to be large. Lowered PoPs a little for the 30/6Z-12Z
time period. This will be good for storm activity on Sunday. Above
normal moisture will still be in place with storms forming in the
early morning and continuing into the afternoon. Heavy rainfall will
be a threat again and as a result so will flash flooding. Because of
this the Flash Flood Watch has been extended through Sunday evening.
WPC also has a slight risk of excessive rainfall over most of
southeast Arizona today and Sunday.

Monday the high pushes further south into Mexico as a trough moves
into the Mountain West. Ample moisture will still be in place
leading to more scattered showers and thunderstorms area wide.
There could still be a threat for localized heavy rainfall on
Monday. It will be easier to assess the threat Monday as we get
closer. Tuesday the trough moves through the Four Corners region
into New Mexico. This will begin to deplete our moisture as well
as generate some breezy northwest winds for eastern locales.
However, enough moisture will remain for isolated to scattered
storm coverage. Wednesday and Thursday the trough moves off to the
east and high pressure sets up over the west centered over
Nevada. Wednesday storm chances will be low and confined mainly to
the international border. Later in the week storm chances are
confined mainly to the White Mountains.

Temperatures will be around normal today then enter a cooling trend
through Tuesday. During this time frame temperatures will be
about 4-8 degrees below normal with a chance Tucson sees a high
below 90 on Sunday. Wednesday temperatures start to increase but
will still be around normal. Lowered temperatures slightly later
in the week since the high will be centered further north than
previous runs. But temperatures will still be in the triple digits
Thursday into the weekend.

&&

.AVIATION...Valid through 31/00Z.
SCT-BKN clouds 10-15k ft MSL through this evening then becoming SCT-
BKN 6-9k ft BKN 12-15k ft MSL overnight and through much of Sunday.
Isold-Sctd TSRA/SHRA for most of the area with ISOLD vsby 1SM in
+TSRA. Convection could continue into the overnight hours with a
chance for MVFR cigs along the international border into Sunday
morning. Aside from thunderstorm outflow gusts to 45 kts, surface
winds generally remain less than 12 knots with afternoon/evening
winds out of the west/northwest and variable at other times.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...With plenty of moisture and instability
through Monday, expect scattered showers and thunderstorms mainly
during the afternoon hours, however showers and storms are
possible through the nighttime hours. Due to the amount of
moisture available, local flooding is a threat this weekend.
Elevated humidities through Tuesday will be a benefit with lower
afternoon temperatures also expected. Afternoon and evening
thunderstorms winds could gust in excess of 45 mph this weekend.
Otherwise general winds will be less than 15 mph with the
exception of Tuesday where northwest winds down the Gila and over
the White mountains will likely be in the 15-25 mph range. Dry and
warmer weather returns the end of next week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday evening for AZZ501>507-511>515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 29, 4:22 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Tucson AZ
422 PM MST Sat Aug 29 2020

AZZ501-502-300000-
Western Pima County Including Ajo/Organ Pipe Cactus National
Monument-Tohono O'odham Nation including Sells-
422 PM MST Sat Aug 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL
500 PM MST...

At 421 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles south of Hickiwan near Highway 86, or 23 miles southeast of
Ajo. Other storms were west of Gu Vo and north of San Simon.
Movement was east at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Gu Vo, Hickiwan, Organ Pipe Cactus National Monument, San Simon,
Charco 27, Ventana, Gunsight, Vaya Chin, Kuakatch and San Simon West.

LAT...LON 3203 11277 3250 11268 3250 11220 3203 11234
TIME...MOT...LOC 2321Z 262DEG 7KT 3223 11251

KD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 2:08 PM MSTAreal Flood AdvisoryTWCCochise112 min
Aug 29, 3:22 PM MSTAreal Flood AdvisoryTWCPima113 min
Aug 29, 3:28 PM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Aug 29, 3:36 PM MSTSevere Thunderstorm WarningTWCPima39 min
Aug 29, 3:55 PM MSTSevere Thunderstorm WarningTWCSanta Cruz43 min
Aug 29, 4:10 PM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Aug 29, 4:22 PM MSTSpecial Weather StatementTWC38 min
Aug 29, 4:28 PM MSTSevere Thunderstorm WarningTWCCochise28 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.